Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 125, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 9, 2021, 6:43 PM CDT for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2021, 6:43 PM CDT (23:43 UTC)
- Expired
- Oct 9, 2021, 7:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 6:44 PM CDT | TSTM WND GST 70 | 8 S Lidgerwood, ND | TRAINED SPOTTER REPORTS 70MPH WIND GUSTS |
| Oct 9, 6:54 PM CDT | TSTM WND GST 62 | 6 Ssw Hankinson, ND | PERSONAL WEATHER STATION SSW OF HANKINSON REPORTS 62MPH WIND GUST |
| Oct 9, 7:21 PM CDT | TSTM WND GST 70 | 3 Sw Mooreton, ND | MOORETON NDAWN MEASURED 70MPH AT 10 METERS. COURTESY OF NDAWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
547
WUUS53 KFGF 092343
SVRFGF
MNC167-NDC073-077-081-100045-
/O.NEW.KFGF.SV.W.0125.211009T2343Z-211010T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
643 PM CDT Sat Oct 9 2021
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Wilkin County in west central Minnesota...
Southeastern Ransom County in southeastern North Dakota...
Richland County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 745 PM CDT.
* At 643 PM CDT, severe thunderstorms were located along a line
extending from near Gwinner to Lake Traverse Reservation, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lamars, Milnor, Blackmer, Sonora, Fairmount, Tenney, McLeod and
Campbell.
This includes Interstate 29 between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9741 4616 9797 4652 9765 4633 9679
4602 9628 4602 9657 4593 9656
TIME...MOT...LOC 2343Z 230DEG 31KT 4621 9773 4586 9689
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DJR2 follow-up statements
224
WWUS53 KFGF 092352
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
652 PM CDT Sat Oct 9 2021
MNC167-NDC073-077-081-100045-
/O.CON.KFGF.SV.W.0125.000000T0000Z-211010T0045Z/
Wilkin MN-Ransom ND-Richland ND-Sargent ND-
652 PM CDT Sat Oct 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL WILKIN...SOUTHEASTERN RANSOM...RICHLAND AND SARGENT
COUNTIES...
At 651 PM CDT, severe thunderstorms were located along a line
extending from Gwinner to Lake Traverse Reservation, moving northeast
at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lisbon, Hankinson, Gwinner, Milnor, Lidgerwood, Forman and Wyndmere.
This includes Interstate 29 between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9741 4616 9797 4652 9765 4633 9679
4602 9628 4602 9657 4593 9656
TIME...MOT...LOC 2351Z 230DEG 31KT 4624 9768 4589 9684
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
DJR098
WWUS53 KFGF 100016
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
716 PM CDT Sat Oct 9 2021
MNC167-NDC073-077-081-100045-
/O.CON.KFGF.SV.W.0125.000000T0000Z-211010T0045Z/
Wilkin MN-Ransom ND-Richland ND-Sargent ND-
716 PM CDT Sat Oct 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL WILKIN...SOUTHEASTERN RANSOM...RICHLAND AND
NORTHEASTERN SARGENT COUNTIES...
At 716 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Milnor to near Blackmer, moving
northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lisbon, Hankinson, Gwinner, Milnor, Lidgerwood, Wyndmere and
Fairmount.
This includes Interstate 29 between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4593 9697 4629 9786 4652 9765 4633 9679
4602 9628 4602 9657 4593 9656
TIME...MOT...LOC 0016Z 230DEG 31KT 4637 9746 4602 9662
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:14 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Oct 9, 3:14 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 314 PM CDT Sat Oct 9 2021 .SHORT TERM...(This afternoon through Sunday night) Issued at 306 PM CDT Sat Oct 9 2021 Short rage weather impacts include the potential for severe thunderstorms over southeast ND and west central MN this afternoon and evening, with widespread rainfall (possibly heavy) over our entire region. Strengthening negatively tilted trough is slowly moving into the western Dakotas, with WV imagery showing increasing organization/deepening (likely closing off). This closed upper low should only further deepen as it slowly slides over our CWA through tonight into Sunday, and east Sunday night. A deformation zone and dry slot are shown to pivot over our CWA later tonight into Sunday before the dry slot fills back in with additional shower/thunderstorm activity Sunday afternoon (activity ending west to east Sunday night). Abundant moisture advection with anomalous (90-the percentile) PWATs in the 1.25-1.5" range will result in efficient rainfall and most locations should receive beneficial rainfall as clusters of moderate to heavy rainfall track through the region. 24hr QPF probs from NBM are 80% or higher for 1" across the RRV through Sunday (10-30% for 3" or higher). Early in the event this afternoon/evening there is still the potential for convective training of thunderstorms that could result in excessive rainfall (mainly ponding/runoff), however outside of more intense rates with thunderstorms much of the rainfall should fall over a long enough duration to infiltrate soils (especially considering the ongoing drought). Regarding severe thunderstorm potential: Potential exists for supercells or northern extent of a QLCS/MCS late this afternoon into the evening along/ahead of frontal zone currently aligned near Fargo and extending northeast towards Bemidji. There were some breaks ahead of this which allowed for destabilization, and SPC objective analysis shows axis of ML CAPE 1000-1500 J/KG just to our south. As the surface low deepens this afternoon and evening this warm sector may slide northeast along the frontal zone, however the timing for more organized/impactful severe convection in our area is dependent on this front being a bit slower and surface low a bit faster before activity rapidly becomes elevated. Deep layer shear/effective helicity are already high as result of backing along/ahead of this front and 0-3km shear is already 30-45kt which would support the idea of embedded QLCS type surges/circulations. There are recent trends favoring more intense activity saying south as main instability axis remains slower and activity becomes more elevated, but this varies run to run. Until the front shifts east we are in the window will be dependent on the activity first forming and tracking into our south from SD, so we will be keeping a close eye on the timing of these surface features in relation to upstream trends. .LONG TERM...(Monday through Saturday) Issued at 306 PM CDT Sat Oct 9 2021 The long term period begins quiet, but develops a wet period that will extend from Tuesday night into Friday. The greatest impacts will be Wednesday, with heavy rain being the primary threat. This will be on top of the current system that could easily bring one to two inches of rain to the area. An upper trough will move into the Pacific Northwest/British Columbia during the day Sunday, and dig into the southwest CONUS on Monday, with a H500 low developing sometime during the day Monday and moving into the Four Corners by around noon Tuesday. At this point, upper level ridging over the Dakotas will keep the northern tier dry on both Monday and Tuesday. Temperatures behind the current system will fall into the 40s for highs during the early next week period. By Tuesday night, the upper low begins to eject out into the plains and lift into the vicinity of the Red River Valley Wednesday night, as it lifts from eastern South Dakota into northern Minnesota. High pressure over the southeast CONUS will open up the Gulf for a plethora of moisture advecting up the Mississippi Valley Tuesday night, wrapping into the low and moving across the CWA primarily on Wednesday. Latest GEFS probability forecasts give eastern North Dakota a 30% chance of 2 or more inches of rain, and around 70% chance of 1 or more inches of rain, from 13/1200Z to 14/1200Z (the 24-hour period including Wednesday and Wednesday night). This will be a chilly rain, with highs in the 40s, however any chances for mixed precip will be well to the west of the area. Some deterministic models have the upper low begin to retrograde back to the west and into Manitoba on Friday, keeping a chance for showers along the international border into northwest Minnesota through early Saturday morning, with Saturday seeing an end of precipitation, but only before the system pulls down some chilly, Canadian air. Saturday highs may be in the 30s, with near freezing temperatures possible across the Devils Lake basin. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1120 PM CDT Fri Oct 8 2021 Other than for a few more hours, the storms and showers should end across the FA. The main hazard will then become widespread low clouds and fog, which are already at KDVL/KGFK/KTVF. These are forecast to also expand into KBJI and KFAR...and they may last well into Saturday. The next wave of showers and storms will ride up into the area on Saturday morning, mainly for KDVL/KGFK/KFAR. Once this next batch reaches the area, it may hold at these 3 TAF sites for the rest of the TAF period. There are lesser chances it will reach KTVF and KBJI, so did not mention it there yet. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...Speicher AVIATION...DJR
Hazardous weather outlook, Oct 9, 4:31 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 431 AM CDT Sat Oct 9 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 431 AM CDT Sat Oct 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are likely across the majority of North Dakota into Minnesota today and tonight. Heavy rainfall between 1-3 inches with smaller areas seeing 4 or more inches is expected. This brings the potential for flooding impacts, particularly within southeast North Dakota into the southern Red River Valley, including the Fargo-Moorhead metro. Storms may also be strong to severe within southeast North Dakota, the southern Red River Valley, west-central Minnesota, and portions of northwest Minnesota. Strongest storms may be capable of producing large hail up to golfball sized, wind gusts to 70 mph, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong system is expected to move into the Plains and Upper Midwest around Wednesday-Thursday. This could bring impacts to the Dakotas and Minnesota from high winds as well as heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:07 PM CDT | Special Weather Statement | FGF | Norman | 23 min |
| Oct 8, 7:13 PM CDT | Special Weather Statement | FGF | Red Lake | 32 min |
| Oct 8, 7:26 PM CDT | Special Weather Statement | FGF | Norman | 34 min |
| Oct 8, 7:51 PM CDT | Special Weather Statement | FGF | Norman | 24 min |
| Oct 8, 8:12 PM CDT | Special Weather Statement | FGF | Mahnomen | 33 min |
| Oct 8, 8:41 PM CDT | Special Weather Statement | FGF | Mahnomen | 34 min |
| Oct 8, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 30 min |
| Oct 8, 8:58 PM CDT | Special Weather Statement | FGF | Mahnomen | 32 min |
| Oct 8, 9:13 PM CDT | Special Weather Statement | FGF | Mahnomen | 32 min |
| Oct 8, 9:38 PM CDT | Special Weather Statement | FGF | Clearwater | 37 min |
| Oct 8, 10:02 PM CDT | Special Weather Statement | FGF | Clearwater | 28 min |
| Oct 8, 7:00 PM CDT | Special Weather Statement | FGF | Traill | 30 min |
| Oct 8, 7:08 PM CDT | Special Weather Statement | FGF | Traill | 37 min |
| Oct 9, 5:46 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 59 min |
| Oct 9, 6:35 PM CDT | Tornado Warning | FGF | Richland, Sargent | 25 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.